Ask a doctor

Is It Safe to Combine Alphagan for a Drooping Eye with Antihystamine Eyedrops After Botox?

Is it safe to use alphagan (for a drooping eyelid from Botox) with an over the counter anti-hystamine eyedrop. I have a mild cat allergy and am staying at a house with cats and so I am using anti-hystamine drops. What about natural tears for dry eyes? I haven't started the alphagan yet but recieved it from the pharmacy today and can't reach my doctor to ask this question. Thank you.

Doctor Answers (2)

I am taking eyedrops for a drooping eyelid after -- can I also use other eyedrops?

+1
I would recommend seeing an ophthalmologist to answer your question. 

I would expect it to be ok to take the different eye-drops you mentioned -- since the alphagan and anti-histamine drops can dry your eyes, it would make sense to apply natural tears to help maintain the moisture.  However, you have to be sure there is no interaction between any of the drops and space out the times you take the drops so that you are receiving the complete dose of the medication (i.e. none of it leaks out) when you apply additional drops.

In terms of future Botox treatments, I would encourage you to seek the services of an experienced physician injector. I think the key lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin and see the actual muscles themselves. For me, this helps guide where to inject and where not to. However, with that said, I know many Dermatologists who know the anatomy well despite not operating in that area, and get great results.

Good luck.


Chestnut Hill Plastic Surgeon
5.0 out of 5 stars 3 reviews

It is appropriate to have management by an ophthalmologist.

+1

First, so sorry that you are having an issue after a BOTOX treatment.  Alphagan can help drooping for some individuals.  It does not sound like the physician who prescribed the alphagan is an ophthalmologist.  I would recommend an actual assessment by an ophthalmologist or an oculoplastic surgeon for the ptosis, dry eye, and the allergy.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.